In anemia, where does the blood go?

0

DEAR DR. DONOHUE: My mother, 88, was hospitalized recently, and the doctor found her to be 3 pints low in blood. With no bleeding, how does this happen? She won’t allow the doctor to pursue further testing because she says she’s old and tired. My dad takes her to the local hospital every few months to replenish her blood. What’s going on? – K.J.

ANSWER: A
ll anemias, regardless of their cause, are a deficiency in red blood cells. The deficiency can come about from blood loss, from failure of the marrow to make red blood cells or from a premature death of the red blood cells. And all anemias cause lack of energy, breathlessness and great fatigue.

Bleeding can be hidden. The person doesn’t know it’s going on and can’t see any evidence of it. Often such bleeding takes place in the digestive tract. If enough blood is lost, stools turn tarry black. However, a small, constant trickle of blood doesn’t turn the stool black and is not obvious to the person. Examination of the tract with scopes or X-rays can pinpoint the source of bleeding.

The bone marrow makes red blood cells. If it doesn’t get its required nutrients – iron or vitamin B-12, for example – it can’t produce the normal number of red blood cells. Furthermore, processes like marrow scarring – myelofibrosis – can shut down red cell production. So can cancer cells that have invaded the marrow.

A shortened life span of red blood cells is another reason for a drop in their numbers. A red blood cell should live 120 days. Antibodies can attack red blood cells, and the red cells break apart. Nothing visible takes place, so people don’t know the process is occurring.

Detecting these causes requires further tests. Your mother has a right to refuse to have them. She might be mistaken, though, in thinking that all such testing is exhausting. Sometimes, a simple blood count or other simple blood tests can reveal the anemia cause without taxing the patient.

DEAR DR. DONOHUE: I read with interest your description of the drug Amitiza for constipation. I haven’t been able to find it or any reference to it. – T.O.

ANSWER:
Amitiza (lubiprostone) draws fluid into the digestive tract and keeps undigested food soft and easy to pass. It’s produced by Sucampo Pharmaceuticals. You can read about it at www.amitiza.com. It’s the newest constipation fighter available.

The booklet on constipation describes how it happens and what can be done for it. Readers can obtain a copy by writing: Dr. Donohue – No. 504, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: Recently I had cardiothoracic surgery because a sac of liquid built up around my heart. It caused me to have shortness of breath. What caused it? Will it recur? – A.K.

ANSWER:
You had a pericardial effusion. The heart sits in a plasticlike sac called the pericardium. It is a double-layered affair, like a Kleenex tissue. The sac protects the heart and keeps it anchored, but it’s not indispensable for normal heart function.

Fluid can accumulate between the two layers of the pericardium. If the fluid is of large volume or forms suddenly, it presses on the heart and interferes with heart pumping. The result is shortness of breath.

Causes are many. Infections – both viral and bacterial – can cause it. Kidney failure might lead to it. A sluggish thyroid gland, rheumatoid arthritis, some cancers, a few medicines and chest trauma can bring it on. A large number of pericardial effusions are “idiopathic,” meaning no cause is ever found.

If a cause has been found and treated, the likelihood of recurrence is slim.

Draining the fluid permits the heart to beat normally again and permits the patient to breathe more easily again.

DEAR DR. DONOHUE: My husband has been informed that he has temporal arteritis. He is taking ibuprofen for it. What can you tell me about it? He has had pain in the jaw, neck and into the temple of his head. And sometimes he has had headaches. – J.S.

ANSWER:
Temporal arteritis (not arthritis) is an inflammation of the temporal arteries and many other body arteries. The right and left temporal arteries are at the sides of the head in the area of the temples. When inflamed, they are tender to the touch. People with this condition often develop a fever, have headaches, lose weight and become quite fatigued. Their joints can hurt. Pain can settle in their jaws and even their tongues.

This is a condition mostly of people beyond the age of 50. Its cause remains a mystery.

Biopsy of the temporal artery furnishes proof that artery inflammation is the source of all the symptoms. On examining the biopsied artery, the pathologist sees that it is inflamed and that its walls have been invaded by large cells called giant cells. That gives this syndrome its other name – giant-cell arteritis. A blood test called the sed rate is often quite high, and it serves as a confirmation that the diagnosis truly is temporal arteritis.

There is some urgency to get people with temporal arteritis on a cortisone drug quickly. Prednisone is the one most often chosen. It quickly soothes inflamed arteries. That not only eliminates symptoms but preserves vision. The artery that serves the eye can also be inflamed, and protracted inflammation of that artery can lead to blindness. Your husband should ask the doctor about taking prednisone.

Temporal arteritis often has a twin illness that appears along with it. That illness is polymyalgia rheumatica. It causes muscle stiffness and soreness, particularly in the muscles of the neck, shoulders, lower back, hips and thighs. It too responds to prednisone quickly.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE